Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 231, NWS Pueblo, CO

October 4, 2004Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 4, 2004, 4:35 PM MDT for Custer County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 4:35 PM MDT (22:35 UTC)
Expired
Oct 4, 2004, 5:30 PM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Custer County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 042235
SVRPUB
COC027-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT.

* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROSITA...OR 42 MILES NORTHWEST OF
  WALSENBURG...AND WAS MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL CUSTER COUNTY...INCLUDING ROSITA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3814 10544 3797 10549 3796 10525 3809 10510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:21 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 4, 2:21 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT MON OCT 4 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

CURRENTLY...S/W TROUGH MOVING ACROSS COLORADO WITH WEAK RIDGE TO
OUR WEST AND WEAK UPPER LOW OVER SOUTHERN CALIFORNIA. STILL IN
BETWEEN TWO STORM TRACKS WITH WEAK FLOW ALOFT.  SCATTERED
CONVECTION FIRING UP OVER EASTERN TWO THIRDS OF FORECAST AREA
ESPECIALLY OVER CENTRAL AND EASTERN MOUNTAINS AND I-25 CORRIDOR.

TONIGHT...STILL FAIRLY COMPLEX PATTERN AND A LOT OF THINGS TO
CONSIDER. SERIES OF SHORT WAVES CONTINUE TO RIPPLE ACROSS IN THE
FLOW. WEAK RIDGING COVERS THE WEST WITH NORTHWEST FLOW IN THE EAST.
BY MIDNIGHT OR SO A SHORT WAVE EXITS TO THE EAST AND APPEARS TO BE
A LAG PERIOD WITH RIDGING OVER THE AREA OVERNIGHT THROUGH EARLY
MORNING. INCREASED POPS OVER CENTRAL AND EASTERN MOUNTAINS AND
EASTERN PLAINS IN LINE WITH ON-GOING CONVECTION AND EXPECTED
MOVEMENT OF SHORT WAVE. DID NOT CHANGE TEMPS BUT TWEAKED DEW POINTS
UP A BIT OVER THE EAST. SOME CONCERN FOR IFR CONDITIONS OVER THE EAST
AS SOUTHERLY WINDS RIDE OVER MOIST SURFACE LAYER. KEPT PUB AND COS
TAF VFR TEMPO MVFR AND MENTIONED LOCAL MVFR IN TWEBS LATE.

TUESDAY...WESTERN UPPER LOW MOVES TO 4-CORNERS BY 18Z PER ETA12.
SHORTWAVES AND DIFFLUENT FLOW AHEAD OF THE TROF SUGGEST HIGHER
POPS ARE WARRANTED BUT STAYED IN THE SCATTERED RANGE. TROF IS
SLOW MOVING AND WITH AXIS OVER THE CWFA ALL DAY AND LAPSE RATES
FAIRLY STEEP SHOULD BE ABLE TO REALIZE THE CONVECTION. WARMED
TEMPS A COUPLE DEGREES IN THE EAST AS SOUTHERLY WINDS KICK UP
AHEAD OF UPPER TROF.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUES NIGHT THROUGH WED NIGHT...UPPER TROF ACROSS THE 4 CORNERS
REGION TUES NIGHT GRADUALLY LIFTS NORTHEASTWARD ACROSS FCST AREA
WED AND WED NIGHT...WITH MODELS DIFFERING IN STRENGTH OF SHORTWAVE
ENERGY WHICH CHUNKS OUT OF THE UPPER TROF AS IT MOVES ACROSS THE FCST
AREA.  GFS IS THE STRONGEST WITH THE UPPER LEVEL ENERGY AND ACTUALLY
CUTS OFF AN UPPER LOW CIRCULATION ACROSS WRN CO TUES NIGHT WHICH IT
THEN SLOWLY LIFTS INTO NE CO BY 18Z WED. THIS BRINGS SOME UPPER JET
DYNAMICS ACROSS EASTERN CO TUES NIGHT AND A FAIRLY LARGE SWATH OF
QPF. ETA...BY CONTRAST IS MUCH WEAKER WITH THIS IMPULSE AND
FURTHER SOUTH...AND LIFTS IT ACROSS NRN NM THEN WRN KANSAS OVERNIGHT.
THUS QPF IS QUITE DIFFERENT BETWEEN THE MODELS WITH GFS PAINTING THE
WETTER SOLUTION FOR SE CO...WHILE ETA KEEPS MAIN BULK OF
PRECIPITATION FURTHER SOUTH AND EAST. BASED ON DISCUSSION FROM PMDHMD
BELIEVE THAT GFS MAY BE HANDLING STRENGTH OF THE UPPER LEVEL FEATURES
BETTER.  BUT THINK IT IS OVERDOING PCPN ACROSS THE SOUTHEAST CO
PLAINS...AND MAIN AXIS OF HIGHER QPF MAY BE FURTHER SOUTH AND EAST.
GIVEN UNCERTAINTIES HAVE NOT CHANGED POP GRIDS MUCH.  DID NUDGE TEMPS
UP A BIT FOR WED AS FIRST WAVE MOVES NORTH OF THE AREA AND SHOULD
GIVE SOME BREAKS IN THE CLOUD COVER BEFORE MORE SHORTWAVE ENERGY
LIFTS ACROSS AREA IN THE AFTERNOON. BUMPED UP POPS A BIT FOR WED
AFTERNOON ACROSS PUEBLO AND PIKES PEAK REGION AS LOW LVL SOUTHEAST
FLOW KEEPS DEW POINTS IN THE 40S AND LOW 50S...AND COOL AIR
ALOFT IF TROF AXIS NETS LIS AROUND -2...SOME MARGINAL CAPES AND
LITTLE CIN. MAIN THREAT WITH THUNDERSTORMS THOUGH WOULD BE LOCALLY
HEAVY RAIN...AS SHEARS ARE QUITE LIGHT. NOT MUCH COLD AIR WITH THIS
SYSTEM...SO SNOW LVLS SHOULD REMAIN FAIRLY HIGH (AROUND 10K FT).

THURS/FRI...UPPER TROF AXIS SHIFTS EAST OF THE AREA ON THURSDAY WITH
DRIER AIR MASS MOVING IN BEHIND. BOTH ETA/GFS BRING A WEAK FRONT IN
BEHIND SYSTEM THURSDAY NIGHT...AND HAVE OPTED TO COOL FRIDAY OFF A
COUPLE DEGREES.  NOT MUCH COLD AIR BEHIND THIS FRONT THOUGH SO COOL
DOWN SHOULD BE MINIMAL.

SATURDAY THROUGH MONDAY...LITTLE CONFIDENCE THIS PERIOD AS LATEST
EXTENDED RANGE MODELS HAVE CHANGED SIGNIFICANTLY FROM RUNS 12-24 HRS
AGO. LATEST DGEX/GFS/GFS ENSEMBLES AND ECMWF HAVE ALL LATCHED ONTO A
DEEPER AND SLOWER SOLUTION WITH NEXT TROF WHICH MOVES ONTO THE
NORTHWEST COAST ON SATURDAY...THEN CUTS OFF ACROSS SRN CA/WRN AZ BY
MONDAY. YESTERDAYS GFS RUN/ENSEMBLE MEANS HAD A MUCH MORE
PROGRESSIVE SOLUTION KEEPING THIS SYSTEM AN OPEN WAVE AS IT MOVED
ACROSS THE NRN US ROCKIES ON SAT/SUN TIME PERIOD...THOUGH A FEW
ENSEMBLE MEMBERS YESTERDAY WERE HINTING AT SOLUTION SIMILAR TO THE
CURRENT RUNS. LATEST GFS ENSEMBLE MEAN NOW SHOW LARGE AREA OF
TROFFING ACROSS WRN US FOR MON.   BOTTOM LINE IS...LATEST RUNS ARE
HINTING AT DRIER AND WARMER SOLUTION FOR SAT-MON TIME PERIOD...WITH
SOME INFLUX IN MOISTURE TO AREAS ALONG/WEST OF THE CONTINENTAL DIVIDE
FOR SUNDAY AND MONDAY AS THE CLOSED UPPER LOW EDGES EASTWARD. FOR
NOW...PLAN NOT TO MAKE ANY BIG CHANGES TO GOING GRIDS WHICH ARE
ALREADY SLIGHTLY WARMER THAN GUIDANCE VALUES. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 4, 7:00 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON OCT 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED OVER THE FAR EASTERN PLAINS EARLY THIS
MORNING...WITH MOST STORMS MOVING EAST INTO KANSAS BY 10 AM.
SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS THE MOUNTAINS...HIGH
MOUNTAIN VALLEYS...AND I-25 CORRIDOR THIS AFTERNOON...WITH STORMS
CONTINUING INTO THE EVENING OVER MOST AREAS. THE BEST CHANCE FOR
THUNDERSTORMS TODAY AND TONIGHT WILL BE ALONG THE NEW MEXICO
BORDER...WHERE LOW LEVEL MOISTURE IS MORE PLENTIFUL. THE MAIN THREATS
FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOST OF SOUTHEASTERN AND SOUTH CENTRAL COLORADO TUESDAY
AND WEDNESDAY. THE MAIN THREATS FROM ANY STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. SOME LIGHT SNOW
ACCUMULATIONS MAY BE POSSIBLE ACROSS THE HIGHER TERRAIN...GENERALLY
AT OR ABOVE TEN THOUSAND FEET...THROUGH WEDNESDAY...ALONG WITH THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL ACROSS THE FAR SOUTHEASTERN
PLAINS.

THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE ALONG WESTERN
AREAS OF THE COLORADO AND NEW MEXICO BORDER EARLY TUESDAY...SPREADING
ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS LATER TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Oct 4, 3:49 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             7 N WESTCLIFFE          38.23N 105.47W
10/04/2004  0.75 INCH        CUSTER             CO   TRAINED SPOTTER

&&

RMG

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.